Experts warn of problematic antihistamine use, urge patient education on impairing side effects
OMAHA, NEB., May 14 2003 -- New recommendations developed by an expert panel conclude that allergies, including seasonal allergies, should be treated with non-impairing, second-generation antihistamines instead of older, first-generation medications that are sold over-the-counter.
Experts in the areas of allergy and immunology have noted that older antihistamines (for example, diphenhydramine [e.g., Benadryl]) are often dosed and selected inappropriately leading to dangerous effects like sedation and impairment as well as a reduced quality of life.
The expert panel recognized that even though these older antihistamines are known to cause sedation and impairment, 47 percent of allergy sufferers take them. Given that sedating antihistamines are strongly linked to increased risk for injury, the recommendations advise patients to avoid these medications and speak with their physician about non-impairing treatment options. These recommendations were developed at a recent consensus conference and are published in the May issue of Journal of Allergy and Clinical Immunology.
More than 40 million Americans suffer from allergies, but only 20 percent see a physician for diagnosis and treatment of their symptoms. Yet, without physician consultation, allergy symptoms, if left untreated, or misdiagnosed, could mask more serious chronic conditions such as sinusitis or asthma. The expert panel also discussed the risks of using over-the-counter, sedating antihistamines. For example, experts noted a 2002 study that found a strong association between initial use of diphenhydramine (e.g., Benadryl) and the subsequent occurrence of injuries. In this study, approximately 55 percent of all injuries in the diphenhydramine group were attributable to use of the drug.
"Patients seeking allergy relief from antihistamines available in drug stores don't understand that many are sedating, can disrupt sleep patterns and impair patients while driving," said Thomas Casale, M.D., Chief, Division of Allergy/Immunology, Director of Clinical Research, Professor of Medicine and Assistant Chair, Department of Medicine, Creighton University and lead author of the recommendations. "The real danger is that people do not know they are impaired. We urge allergy sufferers to speak with their physician about non-sedating and non-impairing antihistamines, which are a safer option."
Impaired, but not tired
Studies have shown that while patients can detect drowsiness, they are less successful detecting impairment. Impairment is a decrease of physical or mental abilities, such as the ability to drive a car or operate machinery. Newer, second-generation antihistamines are known to cause less sedation and impairment. For example, in objective tests of driving performance, patients on fexofenadine HCl (Allegra) or placebo drove similarly. However, patients taking diphenhydramine (e.g., Benadryl) performed as poorly or poorer than those with blood alcohol levels above the legal limit for driving in most states.
Following review of the safety profiles of older, first-generation antihistamines compared to second-generation antihistamines, the authors of the consensus recommendations turned their attention to the subtle differences between the newer, second-generation antihistamines. The consensus recommendations point out that some second-generation antihistamines produce varying levels of drowsiness or impairment, especially at higher than recommended doses. The authors recommend physicians consider safety, including sedation, in selecting second-generation antihistamines for their patients.
"Our panel recommends patients avoid self-treating allergic symptoms and using over-the-counter treatment options that cause side effects like sedation and impairment," stated Casale. "Rather, patients should talk to their physician about optimal treatments, such as fexofenadine HCl, which is a true non-sedating antihistamine that has also been shown to be non-impairing while driving."
Source: Creighton University Medical Center
Posted: May 2003
Recommended for you